ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0584

Holy Fanconi, My Bone Is Breaking!

Session Information

Category: Bone and Mineral Metabolism

  • 402 Bone and Mineral Metabolism: Clinical

Authors

  • Hamiduzzaman, Anum, University of California Irvine, Irvine, California, United States
  • Lau, Wei Ling, University of California Irvine, Irvine, California, United States
Introduction

Tenofovir-induced Fanconi syndrome can be insidious with severe hypophosphatemia from renal losses leading to subclinical fractures.

Case Description

A 72 y/o woman with CKD stage 3a, chronic hepatitis B and osteoporosis was referred for hypophosphatemia. She had recently presented to the ER with dizziness/weakness, chronic bone pain and poor appetite. She was found to have a critically low phos of 1.0 mg/dL. X-rays revealed old C-spine and femur fractures. Labs were also notable for K 3.2 mmol/L, CL 111 mEq/L, bicarb 18 mEq/L, Cr 1.1 mg/dL, Ca 8.4 mg/dL, PTH 120 pg/mL and normal vit D. Medications included tenofovir disoproxil fumarate (TDF) started 5 years prior for hep B, and ibandronate for osteoporosis.

The hypophosphatemia was initially attributed to poor nutrition vs bisphosphonate therapy. However, fractional excretion of phos (FEphos) resulted at 78% consistent with urinary phos wasting. Proteinuria and glucosuria in combination with hypokalemia and hyperchloremic metabolic acidosis led to a diagnosis of proximal renal tubulopathy (Fanconi syndrome) from TDF nephrotoxicity, with hypophosphatemic osteomalacia.

The patient was started on Na bicarbonate, K, Ca, vitamin D and phos supplementation. Osteoporosis therapy was switched to denosumab. The patient’s hepatologist switched TDF to tenofovir alafenamide (TAF) given the requirement for lifelong hepatitis B therapy. Phos improved to 3.2 mg/dL one month after TDF was discontinued, with decrease in FEphos. PTH normalized in tandem with Ca repletion (Figure).

Discussion

Tenofovir nephrotoxicity occurs via disruption of proximal tubular mitochondrial function. In our patient, prolonged 5-year exposure to TDF with renal phos wasting led to inadequate bone mineralization and subsequent osteomalacia, which may have been aggravated by concurrent bisphosphonate therapy. Subclinical bone fractures led to chronic pain, deconditioning and poor nutritional status. TAF is a prodrug of tenofovir thought to be less nephrotoxic than TDF because its pharmacokinetics requires lower doses for efficacy. Other forms of tenofovir nephrotoxicity include ATN, chronic interstitial nephritis and nephrogenic diabetes insipidus.

Figure: Case presentation of tenofovir-induced Fanconi syndrome.